18 Weeks of Inteferon / Riba Treatment
Wednesday, June 07, 2006 12:49 PM
TOPICS

RETURN TO
Hepatitis C

Testimonial   Corresponence   Informative Articles   FAQ's   Helping Heppers
Search This Site

this site   web    

Lloyd,

As I was doing more research on the side effects of this combo treatment I came upon your website. It has given me renewed hope that I am not alone in my struggles, in my illnesses and in my problems. I’m scared. The kind of scared you get when you know that the outlook is not great either way you go. And I am angry, so angry at myself for doing this treatment and for trusting the medical society to live up to their creed, but angry that my life has been altered and destroyed by this treatment.

In my case, we can not trace when I received the virus. I have not done IV drugs, used a pipe to snort cocaine, or had any blood transfusions. My ex husband was/is a drug addict, alcoholic and abuser and so it could be linked to that, but of course we may never know.

Three years ago I was diagnosed with Post partum Cardiomyopathy. Heart failure at the age of 36 and in critical condition, in ICU and had a 3 day old baby girl. I remember thinking that I would not let this beat me, that I would be there to raise my daughter and I did. My heart function returned back to normal and I was taken off all heart medications after a year.

One year later I was diagnosed by my internist with HEP C. He then referred me to a gastroenterologist in my town in North Carolina. I should have paid attention to the nagging thoughts in my mind and the constant referrals he made to liability / side effects / sending me to a psychiatrist for maintenance anti depressants, etc. But I discarded it and started the treatment in Feb. 2006. The side effects for the first 8 weeks were tolerable. It did indeed feel like the flu, with nausea, vomiting, aches, pains, migraines, etc. Ok, I could work and live with that. I just took Tylenol and kept going.

Then it all went down hill quickly. One day at lunch I developed the worse headache I’ve ever had. I could not focus and there were dots surrounding the middle of my eye and the rest of my vision was blurred. I truly did not know how I was going to get back to work or home, which is 1 ½ hours from where I work. I closed my eyes for 30 minutes, called work and went home. I went to the internist who said my blood pressure was up and they put me on 2 medications to bring down the blood pressure. I started to have extreme fatigue, heart palpitations, chest pain, chills, fevers, vomiting and my blood pressure was continued high so they said that I need to up my meds.

Then my blood work showed my white blood cells had gone down and I was referred to a hematologist. The hematologist said that he uses interferon for certain cancers and it is the “toughest” chemotherapy drug he uses with his patients and he “hates” to prescribe it. He recommended that I be taken off the medication and my gastro disagreed, saying that it was my inability to deal with the side effects from interferon and he was concerned about my mental state. I asked him if I could get another opinion and he dropped me. Told me he could no longer treat me due to “liability” and even though I was at week 12 of the treatment, he refused to do the viral load to see if this had even worked. In tears I walked out of his office and his staff took pity on me and scheduled an appointment with another hepatologist / gastro doctor about 30 miles away from where I live. I also called the wonderful hematologist and he said he was extremely sorry for the way I have been treated and that he would recommend going off the treatment, as my last tests showed that all my blood counts, red, white and platelets were extremely low.

I tried unsuccessfully to try and get appointments with gastroenterologists/hepatologists near where I lived or worked. Each doctor I called said that they could not accept patients that had started the treatment. “We are sorry they said, we wish you well”! That maybe waiting for the appointment with a state hospital doctor was for the best. “They have to see all patients” is what I was told.

A few days later I was so tired, exhausted and short of breath. My chest started hurting and my mother said I looked blue to her. They rushed me to the emergency room 30 miles away, to the state hospital, where I was admitted for heart problems. They did a lot of testing and they concluded that this was caused by the interferon/riba treatment, but… you should stay on it! It could be working and you are ok for now is what I was told. They even administered a shot in the hospital.

I am now covered in psoriasis (over 70% of my body) and I only had small breakouts prior to treatment. My heart is still beating fast, missing beats and I continue to be short of breath. I’m on stronger blood pressure medications, because my blood pressure at last measure was 180/110 even on 2 separate blood pressure medications. I am on Lexapro 10 mg, pepcid as needed, 5 different medications for the psoriasis, antibiotics for constant bronchitis/sinus infections that never seem to go away.

Keep in mind that I was on 0 medications prior to treatment, worked full time, single mother of a 3 year old

My viral load results will be in on Monday. However, my job says that I am out of time and that if I go to the appointment I can be fired. They suggested that I fill out FMLA forms, but when the doctor completed them, they said that it was not enough. They needed more information, so now I’m waiting, because my new doctors don’t understand why they need more information.

I’m so tired. My blood counts are still low, I’m working despite everything and now I read that my viral loads will more than likely repeat despite all this.

Could you please provide me some information on what I should do now and what my alternatives are?

Best Regards,
Denise


Hello Denise:

I get emails like yours everyday. I have trouble knowing that I live in a world that the medical community tortures people with a drug that they know does not work, that they know causes problems worse than the disease, all for the sake of MONEY!

I find it extremely disturbing. Why this is not in front page of news papers or on TV daily is strange to me. Doctors are killing people daily with this poison and no one cares.

What you do not know and won't want to hear is that 10 years from now your pancreas may fail because of interferon.

You are more likely to develop a range of cancers because of interferon, I know as it is happening to me. I see it every day.

If you read the studies done by schering you will see that interferon only works in 7 % of cases geno type 1, 1A, 1B.

In the studies, they record a sustained remission as a success if it occurred at any point in the study, even if the person relapse so then the percentage actually goes down but it is not reflected in the numbers.
Most people relapse.

You need to stay away from doctors. In my book, in the chapter on things to avoid, MDs are the number one item. They do more damage in hep c than the virus does and that is a fact.

I can usually reverse most problems in hep c in a short time with good nutrition and some supplements. After time released interferon makes it nearly impossible to help people. It can take years before the viral load stops going up. I generally see a rise of 3 x baseline after peg intron. I can help with the ast and alt some but after the drug, progress is slow and sporadic for about 2 years.

Blood pressure pills, antibiotics, hepatitis A & B vaccines, all make progress very slow.


I can however usually raise the red and white blood counts fairly fast in most cases. I can help with the platelets.

The item I do not have much luck with is brain damage. Many of the side effects of interferon are really damage to the neuro transmitters in the brain stem. They may manifest themselves as other things but that is where they originate.

I am very sorry this happened to you.
If there is anything I can do to help, I am here.

In good health
Lloyd

Previous Messages